Paracetamol challenge: Social media craze nobody should be a part of
Most social media crazes are fairly harmless but the so-called "Paracetamol Challenge" is one to be avoided at all costs.
It has been reported that an Ayrshire teenager has been hospitalised after taking large amounts of the over-the-counter painkiller, leading to many schools and police forces issuing warnings about the potentially lethal consequences of taking part in this "challenge."
In a statement to ITV News, Alan Ward, head of schools at East Ayrshire Council, said: "The challenge results in young people daring each other, through Instagram and Facebook, to take excessive amounts of paracetamol and this is a matter of great concern. We are urging parents to talk to their children about the potential dangers of taking paracetamol and to discourage their children from engaging in any online activity in support of this dangerous craze."
Paracetamol is one of the world's most widely used drugs and packs of it can be bought for less than £1 without a prescription, meaning it is easy for young people to get their hands on it. It is deemed to be harmless by many but in large quantities it can have severe serious side effects, such as vomiting, kidney failure and liver damage. In extreme cases an overdose can lead to fluid on the brain and even death.
For information on paracetamol and how to take it safely visit NHS Choices.